MDJunction - People Helping People
 
Ask a Question
09/12/2007 02:56 PM

Elavil

JLynn
JLynnPosts: 6
New Member

Hi there, Im new to the group, I had no idea this group even existed and I cannot believe that there are actually other people out there going through the daily headaches and trying to live a good life like me! Its very frustrating and all your stories make me want to cry and I wish the best to all of you!

My question is, has anyone tried Elavil before? I was prescribed Topamax but was scared because of the possibility of seizures and the stories Ive heard so far about the drug. Now my dr wants me to try Elavil and Im wondering if anyone else has and if its helped at all? I use Zomig more than I should and I wish it was approved for daily use. Thanks in advance!

Reply

09/12/2007 04:34 PM
kymark
kymarkPosts: 106
Member

I've been using Elavil for 11 years, and it's been the most consistently helpful med I've found. It's no cure, but when I've tried stopping it, my pain levels shoot up. I use it along with Topamax and Lyrica. I've tried lots of med combinations, but always Elavil.

The reason it helps me, I think, is that it helps regulate my sleep patterns. One of the best predictors of head pain for me is poor sleep -- a bad night of sleep pretty much guarantees a bad pain day. Elavil, which I only take in the evening, puts me out and if I forget to take it, I don't sleep well at all. I'm not too crazy about being so dependent on a medication for sleep, but I dislike the pain without it even more.

I'm on a pretty low dose now (25 mg/night), but at higher doses it can cause some pretty significant weight gain, as can many anti-depressants. I put on over 40 pounds when I first went on it and didn't lose the weight until I went on Topamax. Then I went off Topamax and tried Lyrica, which ran my weight back up. I'm hoping going back on Topamax will bring the weight back down. I'm a bit tired of this yoyo weight stuff!

Don't be too scared off by Topamax stories. If you decide to try it, just start at a low dose and build up slowly. Most patients build up resistance to the side effects. Neurologists swear by it because so many patients get good results from it.

Good luck, and welcome to the group!!


09/12/2007 04:58 PM
MaryR
MaryR  
Posts: 4120
Group Leader

Hi JLynn, welcome to the group. I am really sorry you need to be here. I have not tried Elavil though I know it is fairly commonly used. I do take Topamax and while I have had some side effects (hands and feet falling asleep, being somewhat stupid, general sleepiness especially while increasing the dosage). I have never had any really bad side effects like seizures.

When I asked my doctor about the seizure stuff he told me that it is an anticonvulsant medication so most people who take it take it because they already have seizures. He has never heard of anyone who is taking it for a headache having any problems with seizures. I know a lot of people have had more problems with Topamax than I have, but I have never heard of a headache patient having seizures unless they had a previous history of them. Tired, foggy, stupid, with prickly hands and feet is common though. A lot depends on how bad your headache is. For me the Topamax is worth it, but for some people it isn't. Talk to your doctor or pharmacist about the seizure thing though. I am not sure that one is a realistic problem... the rest probably are.

Maybe try the Elavil first and if that doesn't help then revisit the Topamax. It was somewhat helpful for me, though it didn't do a whole lot. Still every little bit is something. Best of luck finding what works for you. Mary


09/13/2007 06:20 AM
nennis
 
Posts: 9
New Member

welcome. I just found this site myself a few days ago. I have been taking Lyrica 225 nightly for over a year and 75 as needed during the day for my persistant headaches. I have gained 20 pounds this past year. I recently starting taking a natural herb called Fevernew. I have been taking 2 pills a day and have gradually gotten off the nighttime Lyrica. The Lyrica helped me sleep at night so without it I need sleeping medication so I am taking Restoril which gives me 6 hours of sleep. I tried Topomax once, it made my headache more intense and made me sick to my stomach. Different neurologists have tried different medications, but nothing helps. Good luck and God Bless.

Blush


09/13/2007 03:16 PM
JLynn
JLynnPosts: 6
New Member

Thanks everyone! I dont have problems sleeping usually unless my 15 month old wakes me up, so Im pretty lucky in that aspect. Where are most of your headaches located? Mine are usually in my neck area and temple. I get migraines a few times a month also. Zomig works great but like I said before, its supposed to be only at the onset of a migraine which doesnt help me in this case so I will most likely try the Elavil and hope I dont gain too much weight with the 25 mg dose. As for the Topamax, I read about coming off of it and the possibility of seizures but hadnt heard much about that. I have heard about the tingling in fingers and dumb/forgetfullness which I definitely DONT need more of!! Guess Ill just be in a trial basis for now and Im sure alot of you can relate.

09/13/2007 08:25 PM
MaryR
MaryR  
Posts: 4120
Group Leader

JLynn, I know I can relate to taking medications on a trial basis. I think we tend to feel like guinea pigs after a while. It is the only way to know if something will work for you but it can be a pain. I would recommend writing down somewhere what you are taking and how you react to it. I didn't do that and now I can't remember what all we tried and how it worked. I need to get the records from my doctor and see if I can piece it all back together but it would have been a lot easier if I had kept track as I was going along. Mary

09/14/2007 05:47 AM
kymark
kymarkPosts: 106
Member

I'd never had trouble sleeping, either. But Elavil regulates the depth of sleep -- I sleep much more soundly than I ever did before. My wife can barely wake me up at night, and I almost never remember dreams anymore. I think it's this really heavy sleep, which leaves me feeling kind of groggy in the morning sometimes, that helps with the head pain.

The seizure risk from Topamax, as my neurologist has explained it, is if you come off it too quickly. If you titrate off slowly (reduce by 25 mg per week, for example), you are unlikely to have problems (NOTE: That's what MY doc recommended for ME -- do what YOUR doc recommends for YOU!!).

Mark

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved